I had an appointment with my therapist this week to discuss how I’ve been doing on Vyvanse. Honestly, I went into the appointment thinking that I would probably be stopping the medication.
While almost all the side effects I experienced the first few days have ended (racing heart rate, shaking, intestinal issues), I started to experience some new side effects in the past few weeks. Mainly, losing more hair that usual.
Now, I have no clue if this is due to the medication. I was diagnosed with alopecia when I was 14. Then, I had two pretty large bald spots behind my ears. I did injections and my hair grew back. But every so often I get new bald spots (and usually they grow back on their own). But now, I’m losing my hair on my head all over and there aren’t any visible bald spots. And when I looked up side effects of Vyvanse, hair loss is one. There’s no real way to prove what causes my hair loss (even with it being caused by the alopecia), but if there is something that I am doing in my life that is causing it, I don’t want to keep doing that.
So when I went into the appointment I figured it was the end of my journey with Vyvanse. It hasn’t really been helping with my binge eating episodes. I do experience reduced hunger at times, but it’s not what I was expecting or hoping. I had felt such a great lack of hunger and disinterest in food for the first few days, and now that that feeling is gone I’m a little sad. I wished that that would be how I feel every day.
I went over all of my side effects and concerns with the therapist. We both agreed that increasing the dosage would not be a smart idea. If it did help with the hunger/binge issues it might also make any side effects worse. And it’s really an unknown right now if the Vyvanse is causing the hair loss or if it is the alopecia/stress.
So right now, the plan is to continue the dosage that I’m on right now. As far as not feeling like the medication is effective, my therapist explained that everyone feels that instant “cure” when they start the medication. The receptors in your brain aren’t expecting what the medication does, so it goes into overdrive. But once your brain gets used to it, it feels like it isn’t as effective. But that’s where things can get scary.
Some people will tell their doctors how great they felt right away and then the feeling went away. So some doctors will increase the dosage. The patient will have those few days of awesomeness again and then that will go away. So the dosage is increased again. There is a limit to how much of this medication you can take each day, and you don’t want to get to the maximum dosage if you don’t have to. So the plan is for me to stay on my current dosage for 3 more months and then we will reevaluate. If my doctor feels then that I should have a higher dosage, we will increase it. But for now, he wants to see what happens over the next 90 days. And he and I will meet again after those 90 days to discuss things again.
My therapist also wants me to track how often I’m doing the things that make me happy every day. He feels (and I agree) that the best way to stay on top of my eating disorder is to not try to get rid of the binge episodes but to make sure that I’m doing things that make me happy every day. Eventually, my time will be focused on those happy things and not on bingeing.
I’m going to work on making a chart of my happy things (he wants me to come up with 10) this week and start tracking them either on Sunday or Monday (I’m going to make my chart a calendar so I can look back at each day easily). I’m hoping that if I make an effort every day to include these happy things that I will almost “forget” to binge.
I’m not sure if that will work, but it’s worth a try. And hopefully the next 3 months on Vyvanse will go smoothly and anything that I think might be a side effect will go away soon. But as always, I’m trying to stay positive and hope for the best.